Alert archive / Louisiana / Tornado Warnings in 2005

Tornado Warning 88, NWS New Orleans, LA

August 29, 2005Plaquemines Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Aug 29, 2005, 5:27 AM CDT for Plaquemines Parish, Saint Bernard Parish, Louisiana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2005, 5:27 AM CDT (10:27 UTC)
Expired
Aug 29, 2005, 7:30 AM CDT
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Plaquemines Parish, LA, Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 2:00 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2005-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1069 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2005-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1069 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
343 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 291032
TORLIX
LAC075-087-291230-
/O.NEW.KLIX.TO.W.0088.050829T1027Z-050829T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
527 AM CDT MON AUG 29 2005

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR EXTREME WINDS OVER 100 MPH...
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF PORT SULPHUR
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA

* UNTIL 730 AM CDT

* AT 522 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE LEADING EDGE OF THE HURRICANE KATRINA EYEWALL MOVING ONSHORE AND 
TO THE NORTH AT 12 MPH.

* TORNADO LIKE WINDS GUSTS OF 100 TO 120 MPH WILL SPREAD NORTHWARD 
ACROSS PLAQUEMINES AND ST. BERNARD PARISHES THROUGH 730 AM...

TREAT THESE EXTREME WINDS AS IF A TORNADO WAS APPROACHING AND MOVE 
IMMEDIATELY TO A SAFE SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN 
AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. STAY AWAY FROM 
WINDOWS. REMAIN IN SHELTER THROUGH THE PASSAGE OF THESE POTENTIALLY 
DEADLY CONDITIONS.

LAT...LON 2936 8979 2936 8958 2988 8954 2988 8985

$$

SPRATT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Aug 29, 5:06 AM CDT, 21 minutes earlier.

Area forecast discussion, Aug 29, 5:06 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
506 AM CDT MON AUG 29 2005

.DISCUSSION...
EXTREMELY DANGEROUS CATEGORY FOUR HURRICANE KATRINA WILL BE MAKING
INITIAL LANDFALL OVER LOWER PLAQUEMINES PARISH SHORTLY. THE
PROJECTED TRACK TAKES KATRINA NORTH TOWARDS THE LOWER PEARL RIVER
VALLEY NEAR THE LA/MS BORDER LATE THIS MORNING. HURRICANE WINDS
HAVE BEEN EXPANDING THE LAST COUPLE HOURS. IN ADDITION TO VERY
STRONG WINDS...A MASSIVE STORM SURGE IS OCCURRING ALONG WITH
EXTREMEMLY HEAVY RAINFALL AND FLASH FLOODING. WILL HAVE TO CUT THE
DISCUSSION SHORT TO GET PRODUCTS OUT BEFORE LOSING COMMUNICATIONS.
REFER TO THE OUR LATEST HURRICANE LOCAL STATEMENT...FLOOD
WATCH...AND INLAND HURRICANE/ TROPICAL STORM WARNING PRODUCTS.

NO OTHER SIGNIFICANT WEATHER SYSTEMS ARE EXPECTED TO FOLLOW
KATRINA...SO HOT AND DRIER WEATHER IS EXPECTED TUESDAY THROUGH
SUNDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  77  74  90  73 / 100  70  30  20
BTR  81  74  94  73 / 100  30  30  20
MSY  82  78  91  78 / 100  30  30  20
GPT  82  78  89  75 / 100  60  30  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...TORNADO WATCH UNTIL NOON MONDAY FOR LAZ038-LAZ039-LAZ040-LAZ058-
     LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-LAZ064-LAZ067-LAZ068-
     LAZ069-LAZ070.

     HURRICANE WARNING UNTIL 9 PM MONDAY FOR LAZ038-LAZ040-LAZ050-
     LAZ056-LAZ057-LAZ058-LAZ059-LAZ060-LAZ061-LAZ062-LAZ063-
     LAZ064-LAZ065-LAZ066-LAZ067-LAZ068-LAZ069-LAZ070.

GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR GMZ530-GMZ550-GMZ555-
     GMZ570-GMZ575.

     TORNADO WATCH UNTIL NOON MONDAY FOR GMZ530-GMZ550-GMZ555-GMZ575.

MS...TORNADO WATCH UNTIL NOON MONDAY FOR MSZ070-MSZ071-MSZ077-MSZ080-
     MSZ081-MSZ082.

     HURRICANE WARNING UNTIL 9 PM MONDAY FOR MSZ080-MSZ081-MSZ082.

GM...HURRICANE WARNING UNTIL 9 PM MONDAY FOR GMZ530-GMZ550-GMZ555-
     GMZ570-GMZ575.

     TORNADO WATCH UNTIL NOON MONDAY FOR GMZ530-GMZ550-GMZ555-GMZ575.

&&

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:14 PM CDTTornado WarningLIXOrleans, Saint Bernard57 min
Aug 28, 11:22 PM CDTTornado WarningLIXPlaquemines23 min
Aug 29, 4:04 AM CDTFlash Flood WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles and 1 more6 hr
Aug 29, 7:23 AM CDTTornado WarningLIXSaint Tammany2 hr
Aug 29, 7:54 AM CDTFlash Flood WarningLIXSaint Tammany, Tangipahoa, Washington6 hr
Aug 29, 8:14 AM CDTFlash Flood WarningLIXOrleans, Saint Bernard6 hr
Aug 29, 8:36 AM CDTTornado WarningLIXJefferson, Lafourche, Orleans, Plaquemines, Saint Bernard, Saint Charles24 min
Aug 29, 9:43 AM CDTTornado WarningLIXSaint Tammany, Washington62 min
Aug 29, 10:49 AM CDTTornado WarningLIXSaint Tammany, Washington56 min
Aug 29, 11:28 AM CDTFlash Flood WarningLIXJefferson6 hr
Aug 29, 11:34 AM CDTFlash Flood WarningLIXSaint Charles, Saint John the Baptist6 hr
Aug 29, 11:40 AM CDTFlash Flood WarningLIXOrleans, Plaquemines, Saint Bernard6 hr
Aug 29, 11:55 AM CDTTornado WarningLIXWashington65 min
Aug 29, 12:10 PM CDTFlash Flood WarningLIXSaint Tammany, Washington4 hr
Aug 29, 12:58 PM CDTFlash Flood WarningLIXTangipahoa4 hr

Nearby

Tornado Warnings in Louisiana, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.